Alert archive / Utah / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 71, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2010, 3:59 PM MDT for Kane County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2010, 3:59 PM MDT (21:59 UTC)
- Expired
- Aug 8, 2010, 4:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Kane County, UT
The radar
The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:13 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:25 PM MDT, 34 minutes earlier.
Area forecast discussion, Aug 8, 3:25 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 PM MDT SUN AUG 8 2010
.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN ACROSS UTAH AND EXTREME
NORTHWEST WYOMING TONIGHT AS AN UPPER LEVEL DISTURBANCE LIFTS
NORTHEAST ACROSS THE REGION. THE MAIN UPPER TROUGH WILL SLIDE
ACROSS THE NORTHERN REACHES OF THE FORECAST AREA ON MONDAY. A RIDGE
OF HIGH PRESSURE WILL BUILD OVER THE REGION THROUGH THE MIDDLE OF
THE WEEK.
&&
.DISCUSSION...WATER VAPOR IMAGERY INDICATES TROUGH OF LOW PRESSURE
FROM OREGON TO SOUTHERN CALIFORNIA...WITH A SERIES OF UPPER LEVEL
DISTURBANCES LIFTING NORTHEAST OUT OF THIS TROUGH. VISIBLE IMAGERY
INDICATES BUILDING CUMULUS FIELD AMD LATEST RADAR IMAGERY INDICATES
STRENGTHENING OF CELLS PUSHING NORTHEAST INTO UTAH. AIRMASS HAS
DESTABILIZED THIS AFTERNOON...WITH CAPES NOW AROUND 1000 J/KG.
ANALYSIS ALSO INDICATES INCREASING SHEAR...NEAR 40 KTS...OVER
SOUTHWEST UTAH.
WITH UPPER DISTURBANCE WORKING ACROSS SOUTHWEST UTAH...AS WELL AS 75
KT UPPER JET...EXPECT THUNDERSTORM COVERAGE AND INTENSITY TO
INCREASE DURING LATE AFTERNOON HOURS...WITH A FEW SEVERE STORMS
POSSIBLE. HEAVY RAINFALL REMAINS A POSSIBILITY AS AIRMASS STILL
RATHER MOIST...WITH PRECIPITABLE WATER VALUES NEAR AN INCH. WILL
MAINTAIN EXISTING FLASH FLOOD WATCH...THOUGH HAVE ADDED A MENTION OF
HEAVY RAIN FOR AREAS ADJACENT TO WATCH.
WITH UPPER LEVEL TROUGH SLIDING ACROSS FORECAST AREA ON
MONDAY...CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE...ESPECIALLY NORTH AND EAST SECTIONS. DRIER AIR WILL
ADVECT INTO SOUTHWEST PORTIONS.
WITH A MUCH DRIER AIRMASS IN PLACE...PRIMARILY DRY WEATHER EXPECTED
ON TUESDAY.
FORECAST CHALLENGE FOR REMAINDER OF WEEK IS FOR DIURNAL THUNDERSTORM
ACTIVITY AS MODELS SUGGEST UPPER LEVEL RIDGE REMAINS JUST FAR ENOUGH
EAST FOR MOISTURE TO PUSH BACK INTO REGION WITH SOUTHERLY FLOW.
THUS...HAVE BOOSTED CHANCES FOR PRECIPITATION TO CLIMO LEVELS FOR
WEDNESDAY THROUGH SUNDAY PERIOD.
&&
.AVIATION...VFR CONDITIONS AND GUSTY SOUTH WINDS ARE EXPECTED TO
CONTINUE AT KSLC INTO THE EVENING. THERE IS A 30 PERCENT CHANCE
THAT THUNDERSTORMS WILL IMPACT THE TERMINAL...PRIMARILY AFTER 23Z...
WITH THE PRIMARY CONCERN BEING STRONG GUSTY AND ERRATIC WINDS.
&&
.FIRE WEATHER...MOIST AIRMASS IS STILL OVER MUCH OF THE DISTRICT
THIS AFTERNOON...AND WILL REMAIN IN PLACE THROUGH MONDAY ALONG AND
AHEAD OF A PACIFIC TROUGH THAT WILL MOVE THROUGH THE AREA. AHEAD OF
THE TROUGH...PRESSURE GRADIENT HAS INCREASED...ALLOWING FOR BREEZY
WINDS...PARTICULARLY OVER NORTHWESTERN UTAH. RED FLAG WARNING ISSUED
EARLIER FOR NORTHWESTERN UTAH HAS BEEN CANCELED BECAUSE RELATIVE
HUMIDITY VALUES ARE TOO HIGH FOR CRITICAL CONDITIONS. AS THE TROUGH
EXITS THE STATE BY EARLY TUESDAY...A DRIER AIRMASS WILL MOVE INTO
THE DISTRICT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ016-019-020-518.
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT
UTC001-017-021-023-025-027-031-039-041-
053-055.
WY...NONE.
&&
AVIATION/PUBLIC...BARJENBRUCH
FIRE WEATHER...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 8, 5:18 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 518 AM MDT SUN AUG 8 2010 UTZ001>016-019>021-517-518-WYZ021-091130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 518 AM MDT SUN AUG 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS REMAINS IN PLACE TODAY...AND WITH IT...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. ACROSS SOUTHWESTERN AND PORTIONS OF SOUTHERN UTAH...HEAVY RAINFALL WILL BE POSSIBLE. REFERENCE FLASH FLOOD WATCH STATEMENTS FOR FURTHER DETAILS. ISOLATED SEVERE THUNDERSTORMS ARE A THREAT THIS AFTERNOON FOR MUCH OF THE REGION EXCLUDING SOUTHEASTERN UTAH AND SOUTHWESTERN WYOMING...WITH HIGH WINDS THE PRIMARY SEVERE THREAT. THAT SAID ISOLATED STORMS MAY PRODUCE LARGE HAIL IN CONJUCTION WITH DAMAGING WIND GUSTS...ESPECIALLY IN THE MOISTURE RICH ENVIRONMENT OF SOUTHWESTERN AND CENTRAL UTAH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON MONDAY...ESPECIALLY OVER NORTHERN AND CENTRAL UTAH. A RAPID DRYING TREND IS EXPECTED TO OCCUR FROM SOUTHWEST TO NORTHEAST THROUGHOUT THE DAY. DRYING CONDITIONS THROUGH MID WEEK MAY PROMOTE DEVELOPMENT OF CRITICAL FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 8, 11:22 AM MDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1122 AM MDT SUN AUG 8 2010 UTZ020-021-518-081800- GLEN CANYON RECREATION AREA/LAKE POWELL UT-SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT- 1122 AM MDT SUN AUG 8 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KANE COUNTY UNTIL NOON MDT... AT 1114 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF KANAB TO 20 MILES SOUTHEAST OF KANAB...AND MOVING NORTHEAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 89 ACROSS SOUTHERN KANE COUNTY BETWEEN KANAB AND BIG WATER... GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT... LAT...LON 3747 11211 3700 11155 3700 11249 3717 11255 TIME...MOT...LOC 1719Z 236DEG 26KT 3713 11241 3695 11220 SEAMAN
Special weather statement, Aug 8, 3:32 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 332 PM MDT SUN AUG 8 2010 UTZ019-518-082215- SOUTHERN UTAH MOUNTAINS UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT- 332 PM MDT SUN AUG 8 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY UNTIL 415 PM MDT... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SANTA CLARA...OR 10 MILES SOUTHWEST OF ST GEORGE...MOVING NORTH AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS OF TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... IVINS... GUNLOCK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3729 11404 3732 11370 3700 11366 3700 11404 TIME...MOT...LOC 2132Z 164DEG 25KT 3703 11376 SEAMAN
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:42 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Aug 8, 7:15 AM MDT | Red Flag Warning | SLC | 7 hr | |
| Aug 8, 11:22 AM MDT | Special Weather Statement | SLC | Kane | 38 min |
| Aug 8, 3:05 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 40 min |
| Aug 8, 3:32 PM MDT | Special Weather Statement | SLC | Washington | 43 min |
| Aug 8, 4:18 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 8, 5:22 PM MDT | Special Weather Statement | SLC | Kane | 38 min |
| Aug 8, 5:54 PM MDT | Areal Flood Advisory | SLC | Kane | 4 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.